Kansas, 2007

Hail in Kansas, September 28, 2007

September 28, 2007 · NWS DDC · 3 events in 2 counties and zones

Early morning thunderstorms produced some marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Early morning thunderstorms produced some marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 28, 2:06 AM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Sep 28, 2:06 AM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 AM CDT FRI SEP 28 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES WILL INCLUDE CONVECTIVE CHANCES THIS AFTERNOON
ALONG THE LEE TROUGH AND AGAIN LATE SATURDAY WITH APPROACHING
SHORTWAVE TROUGH. TEMPERATURES WILL BE A SECONDARY CHALLENGE.

A PROGRESSIVE TROUGH-RIDGE-TROUGH PATTERN WAS IN PLACE OVER THE
CONUS AT 00Z, WITH A 500MB COLD TROUGH OVER THE GREAT LAKES AND
ANOTHER JUST OFF THE WEST COAST. THE LATTER SYSTEM WILL HAVE AN
EFFECT ON OUR SENSIBLE WEATHER SATURDAY NIGHT INTO SUNDAY.

UNTIL THEN, THE RIDGE OVER THE CENTRAL CONUS WILL CONTINUE TO
SHIFT EAST AS THE PATTERN PROGRESSES IN THAT DIRECTION. AS FLOW
INCREASES OVER THE ROCKIES, LEE TROUGHING WILL BECOME BETTER
ESTABLISHED BY THIS AFTERNOON. WINDS WILL CRANK UP OUT OF THE
SOUTH IN THE WAKE OF A RETREATING WARM FRONT. MOISTURE THAT IS
JUST TO OUR SOUTH IS ALREADY BEGINNING TO ADVECT NWWD TOWARD
SOUTHEAST CO THIS MORNING WHERE SOME MORNING FOG/STRATUS MAY
DEVELOP. THIS MOISTURE WILL THEN STREAM NORTH ACROSS THE REMAINDER
OF THE FORECAST AREA BY THIS AFTERNOON AS SOUTH WINDS INCREASE.
CONVERGENCE ALONG THE LEE TROUGH WILL LIKELY SET OFF WIDELY
SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON WHICH WOULD THEN
MOVE NORTHEAST ACROSS MY WESTERN COUNTIES DURING THE LATE
AFTERNOON/EVENING. GIVEN THAT THE INSTABILITY AXIS WILL BE
DISPLACED TO THE EAST SOMEWHAT FROM THE LEE TROUGH, STORMS WOULD
HAVE TO SURVIVE FAR ENOUGH EAST TO REALIZE THE INSTABILITY. THIS
IS POSSIBLE AND WILL MENTION ISOLATED SEVERE IN THE HWO.

THE MAIN CHALLENGE COMES WHEN THE SYSTEM ALONG THE WEST COAST
EJECTS INTO THE CENTRAL ROCKIES/PLAINS LATE SATURDAY INTO SUNDAY.
MODELS STILL DISAGREE ON TIMING AND STRENGTH OF THIS SYSTEM. THE
NAM IS SHOWING ITS TYPICAL PROGRESSIVE BIAS, AND IS FASTER AND
MORE OPEN WITH THE WAVE THAN THE GLOBAL MODELS. THE UKMET IS
DEEPER AND A BIT SLOWER THAN THE MIDDLE OF THE ROAD MORE OPEN GFS.
THE GLOBAL MODELS ARE ALSO LESS AGGRESSIVE ON DEVELOPING WARM
CONVEYOR PRECIP AHEAD OF THE SYSTEM SATURDAY NIGHT, POSSIBLY DUE
TO TYPICAL NIGHTTIME STABILIZATION BENEATH THE CAPPING EML AND A
LACK OF GOOD ISENTROPIC LIFT, WHICH SHOULD BE WELL OFF TO OUR
NORTHEAST AS THIS WAVE EJECTS INTO THE PLAINS. NEVERTHELESS, I AM
ELECTING NOT TO CHANGE MUCH DURING THIS TIME PERIOD DUE TO THE
CONTINUED UNCERTAINTY.

TEMPERATURES WILL BE TRICKY OVER THE NEXT 2 DAYS AS MODEL
SOUNDINGS FROM THE GFS/NAM SHOW FAIRLY SHALLOW MIXING DEPTH AND
ARE TRENDING COOLER. HIGH CLOUDS WILL ALSO BE ON THE INCREASE
AHEAD OF THE WESTERN TROUGH AS IT HAS A GOOD TAP ON SOME HIGH
LEVEL MOISTURE FROM THE PACIFIC WHICH COULD PUT A FLY IN THE OINTMENT.
GIVEN ALL THE WIND EXPECTED DURING THE NEXT COUPLE OF DAYS EAST OF
THE LEE TROUGH, I WOULD EXPECT TO MIX A BIT DEEPER THAN THE MODELS
SHOW AND WILL GO A BIT WARMER THAN THEY SUGGEST. HOWEVER, I AM
EXPECTING A COOLER DAY THAN YESTERDAY AS 850MB TEMPS ARE PROGGED
TO BE COOLER DUE TO RECIRCULATION OF COOLER AIR ON THE BACK SIDE
OF THE SURFACE HIGH.

WINDS WILL BE NEAR ADVISORY IN THE WEST TODAY AND MOST LIKELY AT
OR ABOVE ADVISORY CRITERIA ON SATURDAY. WILL MOST LIKELY HAVE TO
PUT AN ADVISORY OUT TOMORROW MORNING.

A FEW ISOLATED SHOWERS/ISOLATED TSHOWERS ARE DEVELOPING JUST TO
THE NORTH OF THE SURFACE WARM FRONT. WILL COVER WITH A SLGT CHC
POP THROUGH EARLY MORNING.

DAYS 3-7...

NO SIGNIFICANT CHANGES ARE PLANNED FOR THIS PERIOD.  BIGGEST
CHALLENGE IS DETERMINING THE TIMING OF THE S/WV TROUGH THAT WILL
IMPACT THE PLAINS OVER THE WEEKEND.  YESTERDAY AT THIS TIME MODELS
WERE COMING AROUND TO THE IDEA OF A SLOWER AND DEEPER SOLUTION. NOW
DETERMINISTIC MODELS ARE MUCH MORE PROGRESSIVE AS THERE APPEARS TO
BE A KICKER IN THE PACIFIC.  I WOULD STILL FAVOR ANY SOLUTION THAT
IS SLOWER.

PCPN CHANCES WILL BE ENDING WEST TO EAST AS THE SYSTEM LIFTS OUT OF
THE AREA.  THERE DOES NOT APPEAR TO BE A GREAT DEAL OF COOLING
BEHIND THE ASSOCIATED PACIFIC FRONT BUT MAX TEMP GRIDS ALREADY
ADVERTISE THIS.

NO BIG COOL DOWN IS EXPECTED THROUGH THE PERIOD ALTHOUGH THE
KICKER WILL BRING ANOTHER WEAK FRONT ABOUT TUESDAY...FOLLOWED BY
PERHAPS A DEEPER TROUGH IN THE WEST TOWARDS THE END OF THE WEEK.

&&

.AVIATION...

WILL HAVE TO WATCH FOR SOME STRATUS DEVELOPMENT TOWARDS SUNRISE BUT
SHOULD STAY NEAR THE OKLAHOMA BORDER. OTHERWISE, ISOLATED SHRA OR
TSRA WILL BE POSSIBLE FROM GARDEN CITY TO ASHLAND EARLY THIS
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  63  84  62 /  10  20  20  30
GCK  85  62  86  59 /  20  20  20  30
EHA  85  61  85  60 /  20  20  20  30
LBL  85  62  86  61 /  20  20  20  30
HYS  84  64  84  60 /  10  10  20  30
P28  86  64  86  65 /  10  10  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/07/07
Hazardous weather outlook, Sep 28, 2:27 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT FRI SEP 28 2007

KSZ030-031-043>046-061>066-074>081-084>090-290830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
327 AM CDT FRI SEP 28 2007 /227 AM MDT FRI SEP 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON
ALONG A TROUGH OF LOW PRESSURE MAINLY WEST OF A WAKEENEY TO DODGE
CITY TO MEADE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS IF THEY DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER
LATE SATURDAY AFTERNOON AND THEN SPREAD EAST ACROSS THE REMAINDER
OF SOUTHWEST KANSAS SATURDAY NIGHT. ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AND TUESDAY AS
ANOTHER STRONG UPPER LEVEL STORM SYSTEM SWEEPS ACROSS THE PLAINS.
SOME SEVERE WEATHER IS POSSIBLE, BUT IT IS STILL TOO EARLY TO NAIL
DOWN A THREAT AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON WEST OF
A WAKEENEY TO DODGE CITY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

LACY

The radar

The Dodge City radar (KDDC), 40 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Edwards

When
September 28, 7:32 AM CST
Where
Edwards County, 9.01 mi SW of Hodges
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.740, -99.510

Hail, Kiowa

When
September 28, 7:50 AM CST
Where
Kiowa County, 5 mi SW of Greensburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.549, -99.365

Hail, Kiowa

When
September 28, 7:54 AM CST
Where
Kiowa County, 4.69 mi SSW of Greensburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.540, -99.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60784, 60786, 60785.